What are the signs and symptoms of tricyclic antidepressant (TCA) toxicity in pediatric patients?

Updated: Mar 18, 2020
  • Author: Derrick Lung, MD, MPH; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Answer

Onset of symptoms of cyclic antidepressant toxicity typically occurs within 2 hours and typically begins with antimuscarinic effects. Major cardiovascular and central nervous system (CNS)  complications typically occur within the first 6 hours after exposure. See Presentation and Workup. Pharmacologic therapy in patients with CA toxicity is directed toward the cardiac and CNS effects. Sodium bicarbonate therapy is the cornerstone of treatment for cyclic antidepressant–induced conduction disturbances, ventricular dysrhythmias, and hypotension. See Treatment and Medication.

For patient education information, see First Aid for Poisoning in Children and Child Safety Proofing.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!